Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 101, NWS Pittsburgh, PA

August 5, 2019Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2019, 6:34 PM EDT for Mercer County, Pennsylvania. It was in force for 98 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 6:34 PM EDT (22:34 UTC)
Expired
Aug 5, 2019, 8:12 PM EDT
In force
98 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:54 PM EDTFLASH FLOOD2 E Charleston, PAREPORT OF OLD SHARON ROAD FLOODED NEAR SHARON MERCER ROAD.
Aug 5, 7:15 PM EDTFLASH FLOOD3 Sse Big Bend, PAFLOODING REPORTED AT THE INTERSECTION OF LAMOR ROAD AND VALLEY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS51 KPBZ 052234
FFWPBZ
PAC085-060130-
/O.NEW.KPBZ.FF.W.0101.190805T2234Z-190806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
634 PM EDT Mon Aug 5 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Mercer County in northwestern Pennsylvania...

* Until 930 PM EDT.

* At 633 PM EDT, radar indicated heavy rain in the warned area, 
  particularly in the area of Lackawannock and Neshannock Creeks. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Hermitage...                      Mercer...
  Clark...                          Fredonia...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 117 and 123.
  Interstate 80 in Pennsylvania between mile markers 5 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046

$$

CL
2 follow-up statements
671 
WGUS71 KPBZ 052314
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
714 PM EDT Mon Aug 5 2019

PAC085-060130-
/O.CON.KPBZ.FF.W.0101.000000T0000Z-190806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
714 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL MERCER COUNTY...

At 712 PM EDT, radar indicated light rain over the warned area. 
Runoff from earlier rainfall is expected to continue to cause flash 
flooding on area creeks, streams, and roads.  At 654 PM, Old Sharon 
Road was reported to be flooding near Sharon Mercer Road, just east 
of Charleston. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Hermitage...                      Mercer...
Clark...                          Fredonia...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 117 and 123.
  Interstate 80 in Pennsylvania between mile markers 5 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046

$$

CL
341 
WGUS71 KPBZ 060012
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
812 PM EDT Mon Aug 5 2019

PAC085-060022-
/O.CAN.KPBZ.FF.W.0101.000000T0000Z-190806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
812 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MERCER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4133 8017 4119 8014 4116 8044 4130 8046

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:43 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 5, 5:43 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
543 PM EDT Mon Aug 5 2019

.SYNOPSIS...
Isolated showers and storms are possible this afternoon. Rain will
be possible once again on Tuesday and Wednesday with the next front.
Temperatures will remain seasonable over the next several days.

&&

.NEAR TERM /THROUGH TUESDAY/...
Updates to the grids were fairly cosmetic overall and were related to
radar and hi-res model trends. Scattered slow-moving thunderstorms
will continue for the next few hours, and then rapidly collapse with
sunset. Due to weak flow overall, the main concern will be possible,
very isolated instances of flooding. Heavy rainfall parameters such
as precipitable water and warm cloud depths are not overly impressive
at this point, but with very slow cell motions, precipitation totals
will still need to be watched. Updraft strength has not been too
great either, and storms have only been managing small hail and
possibly a 40 MPH wind gust or two. Once storms dissipate, a quiet
overnight period can be expected along with low temperatures slightly
above normal.

Previous discussion for Tuesday...

While the next cold front is not expected to cross the area until
Wednesday night, showers/thunderstorms will develop well in advance
of the front as it moves across Michigan tomorrow, bringing a greater
chance of precipitation than there is today. Have slightly expanded
the area of likely pops, generally to the north and west of
Pittsburgh. Temperatures will run a couple degrees above normal.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Showers and thunderstorms will be likely Tuesday night across Ohio,
although coverage is not expected to be as high farther to the east.
Rain is expected in all locations Wednesday, with the cold front
finally moving through Wednesday night. A secondary cold front diving
across the eastern Great Lakes will bring another round of rain from
Pittsburgh to the northwest on Thursday. Temperatures will drop a
couple of degrees with the widespread cloud cover.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will settle across the Great Lakes through the extended
forecast, and while showers will linger Thursday night into Friday,
the rest of the forecast is expected to be dry. The secondary cold
front will bring a larger temperature drop than the first cold front,
dropping temperatures a few degrees below typical mid August heat.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A weak shortwave trough is expected to support afternoon and evening
showers and isolated storms, however VFR conditions will continue to
prevail. Due to the 'spottiness' of showers, only VCSH was mentioned
in the TAF group. An isolated TS may pop up, but mid-level warming
is expected to damper strong storm growth.

Patchy fog is expected to return during the early morning hours due
to the lingering low-level moisture for a few sites.

.Outlook...
Rain and restrictions will become likely by Tue with the encroachment
of a cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 4:18 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
418 AM EDT Mon Aug 5 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
418 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 3:09 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Mon Aug 5 2019

PAZ029-051945-
Washington-
309 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON COUNTY...

At 309 PM EDT, a strong thunderstorm was located near McGovern, or
near Canonsburg. The storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McMurray...                       Washington...
Canonsburg...                     Wolfdale...
McGovern...                       East Washington...
Houston...                        Eighty Four...
Cokeburg...                       Meadow Lands...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 14 and 29.
  Interstate 79 in Pennsylvania between mile markers 32 and 47.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4030 8026 4026 8003 4010 8007 4015 8029
TIME...MOT...LOC 1909Z 018DEG 3KT 4021 8019

CL
Special weather statement, Aug 5, 3:57 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
357 PM EDT Mon Aug 5 2019

PAZ021-052030-
Allegheny-
357 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL ALLEGHENY COUNTY...

At 357 PM EDT, a strong thunderstorm was located over Franklin Park.
the storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McCandless Township...            Franklin Park...
Hampton Township...               Wexford...
Bell Acres...                     Bradfordwoods...
Sewickley Heights...              Sewickley Hills...
Pine Township...                  Warrendale...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 31 and 34.
  Interstate 79 in Pennsylvania between mile markers 70 and 77.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4057 7998 4055 8015 4061 8016 4061 8014
      4064 8015 4065 8013 4067 8002
TIME...MOT...LOC 1957Z 260DEG 4KT 4060 8009

CL
Special weather statement, Aug 5, 4:18 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT Mon Aug 5 2019

PAZ014-021-052045-
Butler-Allegheny-
418 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL BUTLER AND NORTHEASTERN
ALLEGHENY COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Hampton
Township, or near McCandless Township. The storm is nearly
stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Ross Township...                  McCandless Township...
Shaler Township...                Hampton Township...
Fox Chapel...                     Gibsonia...
Russellton...                     Curtisville...
Valencia...                       Pine Township...

This includes  Pennsylvania Turnpike between mile markers 35 and 46.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4054 7999 4069 8003 4069 7985 4054 7983
TIME...MOT...LOC 2017Z 260DEG 3KT 4060 7998

CL
Special weather statement, Aug 5, 4:47 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT Mon Aug 5 2019

PAZ014-021-052115-
Butler-Allegheny-
447 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER AND NORTHEASTERN
ALLEGHENY COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near Gibsonia, or 8
miles northeast of McCandless Township, moving southeast at 5 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McCandless Township...            Hampton Township...
O'hara Township...                Wexford...
Fox Chapel...                     Gibsonia...
Sarver...                         Saxonburg...
Russellton...                     Nixon...
Curtisville...                    Valencia...

This includes  Pennsylvania Turnpike between mile markers 33 and 46.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8005 4079 7992 4078 7969 4051 7987
TIME...MOT...LOC 2046Z 303DEG 6KT 4067 7992

CL
Local storm report, Aug 5, 5:01 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT MON AUG 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     RECTOR                  40.20N  79.24W
08/02/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            SR381 CLOSED TO DOWNED POWER LINE. TIME ESTIMATED BASED
            ON RADAR

0500 PM     FLOOD            DONEGAL                 40.11N  79.38W
08/02/2019                   WESTMORELAND       PA   911 CALL CENTER

            TWO RESIDENCES REPORTING FLOODING ON EVANS LANE AND ON
            ROUTE 31. TIME ESTIMATED.

0610 PM     TSTM WND DMG     1 E TAYLORSTOWN STATION 40.15N  80.35W
08/02/2019                   WASHINGTON         PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN BUFFALO TOWNSHIP. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER PBZ1902807
EVENT NUMBER PBZ1902808
EVENT NUMBER PBZ1902809

JF
Special weather statement, Aug 5, 5:48 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
548 PM EDT Mon Aug 5 2019

PAZ007-052230-
Mercer-
548 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL MERCER COUNTY...

At 548 PM EDT, a strong thunderstorm was located 7 miles east of
Hermitage, moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Hermitage...                      Grove City...
Mercer...                         Stoneboro...
Sandy Lake...                     Clark...
Fredonia...                       Jackson Center...
New Lebanon...                    Maurice K Goddard State Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 130.
  Interstate 80 in Pennsylvania between mile markers 6 and 27.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4124 8000 4117 8000 4115 8002 4114 8042
      4132 8042 4142 8004
TIME...MOT...LOC 2148Z 266DEG 7KT 4124 8031

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:09 PM EDTSpecial Weather StatementPBZWashington36 min
Aug 5, 3:57 PM EDTSpecial Weather StatementPBZAllegheny33 min
Aug 5, 4:18 PM EDTSpecial Weather StatementPBZAllegheny27 min
Aug 5, 4:47 PM EDTSpecial Weather StatementPBZAllegheny28 min
Aug 5, 5:48 PM EDTSpecial Weather StatementPBZMercer42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.